Weight gain on methadone
Has weight gain been an issue for you on methadone?
Do you find your pant sizes increasing?
|Methadone & Weight Gain|
When I first began methadone, I weighed a nice 130lbs, wore size 7/8 pants, I am 5'5" so I wasn't beyond skinny nor was I fat at all, even after being pregnant I went back to my normal weight. I had a flat stomach and I was in shape due to the nature of the job I held in the mining exploration industry.
From the time I started dosing, my first dose being 35mg, until my 3rd month, which by then I was at 90mg. well in that span I had gained a grand total of 70lbs and an additional 10 thereafter. So ya it makes you gain weight!
I remember going to the clinic and wearing my nice size 8 capri's and three months later the same ones would literally not even get up over my thighs. The frustration I had felt and the anger as I threw my capri's straight into the closet and pulled on some joggers to go get my drink (and obviously buy bigger clothes!:-()
I can understand the frustration someone with a food addiction would have or a thyroid disorder. It makes you feel horrible, your self-confidence and self-esteem plummet and you feel like you will never come out of it.
I had asked the doctor why I had gained so much in such a short amount of time, but of course he said it was because I am now healthy, eating better and no longer running around to get my high. Really? Who says I was running around and not driving?
I have to admit though that you do get ridiculous cravings for sweets, and would wrestle anyone to the ground just to satisfy it!
Tim Horton's loves me and I admittedly love their maple pecan danishes, before this it was sour cream glazed donuts! Mmm donuts (Drool:-P)
The amount of sweets I began eating was not enough to warrant a 70lb weight gain in that short span though and it was hard to take.
Methadone does slow down the metabolism, and if you aren't one of those lucky people who have a lightning fast metabolism to burn food off, then this dip in metabolism is likely to affect you greatly.
Now some of you may be saying "Hey I didn't gain a thing" and to that I would say "Rub it in why don't ya"
No I would ask what dose you are at and how far up you had gone?
Generally higher doses mean higher pant sizes!
If you are over 60-70mgs then you most likely will have gained weight, but if your dose is less than 60-70mgs you may not have experienced it. Currently I am on 104mg and still dropping until I have reached a range where I feel good and the pounds begin to melt away!
This occurs with a lot of other side effects one faces as well. Many are unsure as to why we gain weight or retain water, but from what I have read it seems that the hypothalamus may have something to do with it and other side effects as well.
The hypothalamus is responsible for certain metabolic processes and other activities of the autonomic nervous system.We will be speaking of the hypothalamus in future posts also when we speak of other side effects.
So now, not only do I have to accept myself and the trauma that has occurred in my life, but now I have to learn to accept my new body, which at times, is extremely hard to accept. I love the fact I no longer have to be part of a life of active addiction, I no longer have to fear withdrawals, I can focus on work and my child while taking care of my emotional and mental health issues caused by many, many years of abuse. So I guess when it comes down to it, a little bit of weight gain is not such a big deal! Just some days it is!
So what can you do about reducing your waist line?
*You can begin by drinking more water
*Eating water based fruits/vegetables such as watermelon, grapes, celery, etc. These will also help a little with the sugar cravings,
*Try to slowly taper your dose down, if you find that you can't due to withdrawals at lower levels, then try to increase your exercise, by walking more, biking or other activities.I enjoy kickboxing.
So have you experienced weight gain at all from a medication? What were some ways you were able to drop your pant size? Please feel free to share any experiences you have had with us?
This is a little poem about being on the 'Done and how
my pant size has grown
my need for new skinny jeans has now been overthrown
I can hear the cries of my ever growing thighs
Getting off the couch requires many tries and
I hate what the plus-size tag Implies
For articles on addiction, including methadone and weight gain: